To the Editor: The abrupt hypothyroidism from the pretreatment protocol prior to the administration of radioactive iodine for thyroid carcinoma may cause susceptible individuals to become psychotic. The protocol involves the intentional creation of a severe, although brief, hypothyroid state. The following is a case of new-onset psychosis in a woman who underwent radioactive iodine treatment of thyroid follicular and papillary microcarcinoma.
"Ms. T" is a 39-year-old married woman who underwent a right hemithyroidectomy in October 2007 for follicular thyroid cancer. She then underwent a left thyroid lobectomy in March 2008 for thyroid papillary microcarcinoma. Levothyroxine was started after she was found to have an elevated thyroid-stimulating hormone postoperatively at 6.78 microunits/ml. Because of enlarged lymph nodes and suspected residual cancer cells, she received radioactive iodine treatment in May 2008. The next day she developed paranoid delusions that her home was bugged by various electrical devices. She thought her conversations were being recorded, and she insisted that her husband leave his cell phone and other electronic devices in his car. She developed ideas of reference that the headlines in magazines and newspapers were sending her personal messages. The patient had no prior psychiatric history and did not receive a psychiatric evaluation until November 2008, at which time she also had laboratory and imaging studies. Her thyroid-stimulating hormone level, free T4 level, electrolytes, complete blood count, toxicology screen, and brain magnetic resonance imaging were all normal. and brain magnetic resonance imaging were all normal.
At this point, Ms. T was given a diagnosis of radioactive iodine-induced psychotic disorder and was treated with risperidone, 0.5 mg at bedtime. At a follow-up appointment 1 week later, she reported being almost free of any paranoid thoughts or ideas of reference. She was tolerating the medication well, and her affect was much brighter and less guarded. The patient was without psychotic symptoms at a follow-up evaluation 4 months later while continuing to take risperidone.
Because of the immediate development of psychotic symptoms the day after radioactive iodine treatment, there is clearly a strong suggestion that psychosis in this patient was caused by radioactive iodine, especially since the patient had no history of mental illness. A MEDLINE search from 1966 to the present was performed using the search terms "radioactive iodine and thyroid and psychosis," "radioactive iodine and psychosis," "radioactive iodine and delusions," and "radioactive iodine and paranoia." Our search revealed only one case report of psychosis following treatment with radioactive iodine, which was from 1970 in the British Journal of Psychiatry. This case also described the abrupt onset of a toxic psychosis immediately following treatment with radioactive iodine (1).
The protocol for receiving radioactive iodine is that the patient is rendered hypothyroid for 3 weeks prior to iodine treatment (personal communication with D. Ross, M.D., March 2009). There are several cases describing the acute onset of psychosis as a result of hypothyroidism, but the rapidity of onset and the need for antipsychotic treatment in addition to normalization of thyroid status make the present case unique (2, 3).
1.Bethell MF: Toxic psychosis caused by radioactive iodine: Br J Psychiatry 1970; 117:473–474
2.Davis AT: Psychotic states associated with disorders of thyroid function: Int J Psychiatry Med 1989; 19:47–56
3.Brewer C: Psychosis due to acute hypothyroidism during the administration of carbimazole: Br J Psychiatry 1969; 115:1181–1183
The author reports no competing interests.
This letter (doi: 10.1176/appi.ajp.2009.08121883) was accepted for publication in March 2009
Reprints are not available; however, Letters to the Editor can be downloaded at http://ajp.psychiatryonline.org.